Alert archive / New Mexico / Red Flag Warnings in 2010

Red Flag Warning 2, NWS El Paso, TX

March 30, 20108 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 30, 2010, 7:09 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 30, 2010, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2010, 7:09 AM MDT (13:09 UTC)
In effect from
Mar 30, 2010, 12:00 PM MDT
Expired
Mar 30, 2010, 8:46 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5141 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WWUS84 KEPZ 301309
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
709 AM MDT TUE MAR 30 2010

...A RED FLAG WARNING IS IN EFFECT FOR ALL AREAS BELOW 7000 FEET
IN SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS FOR
TUESDAY AFTERNOON INTO TUESDAY EVENING FOR WINDS OVER 20 MPH AND
HUMIDITIES LESS THAN 15 PERCENT ALONG WITH VERY HIGH TO EXTREME
FIRE DANGER...

.INCREASING VERY DRY WESTERLY WINDS ALOFT AND AT THE SURFACE WILL
COMBINE WITH HIGH FIRE DANGER TO PRODUCE RED FLAG CONDITIONS
TUESDAY AFTERNOON INTO THE EARLY EVENING FOR ALL FIRE WEATHER
ZONES BELOW 7000 FEET.

NMZ110>113-TXZ055-056-310200-
/O.UPG.KEPZ.FW.A.0003.100330T1800Z-100331T0100Z/
/O.NEW.KEPZ.FW.W.0002.100330T1800Z-100331T0300Z/
/O.NEW.KEPZ.FW.A.0004.100331T1800Z-100401T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
709 AM MDT TUE MAR 30 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TEXAS HAS ISSUED A RED FLAG
WARNING FOR ALL AREAS BELOW 7000 FEET IN SOUTHERN AND SOUTHWEST
NEW MEXICO AND FAR WEST TEXAS FOR TUESDAY AFTERNOON INTO TUESDAY
EVENING FOR WINDS OVER 20 MPH AND HUMIDITIES LESS THAN 15 PERCENT
ALONG WITH VERY HIGH TO EXTREME FIRE DANGER. A FIRE WEATHER WATCH
IS ALSO IN EFFECT FOR SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR
WEST TEXAS FOR ALL ELEVATIONS ON WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.


VERY DRY WESTERLY DOWN SLOPE WINDS ALOFT WILL START TO INCREASE
AND MIX DOWN OVER THE AREA TODAY WITH A SURFACE LOW PRESSURE
GRADIENT FORMING AS A TROUGH OF LOW PRESSURE STARTS TO DEEPEN OVER
EASTERN NEW MEXICO. THIS COMBINATION WILL PRODUCE NEAR RECORD
HIGH TEMPERATURES ALONG WITH VERY DRY CONDITIONS AND BREEZY WINDS.
BY AFTERNOON...SURFACE WINDS WILL RANGE FROM 15 TO 25 MPH WITH
ISOLATED GUSTS OF 30 TO 35 MPH ESPECIALLY ALONG EAST SLOPES.
HUMIDITIES WILL BE IN THE 5 TO 10 PERCENT RANGE ALONG WITH VERY
HIGH TO EXTREME FIRE DANGER. RED FLAG CONDITIONS ARE ALSO VERY
LIKELY AGAIN ON WEDNESDAY WITH HIGH WINDS OF 25 TO 35 MPH AND
GUSTS TO 45 MPH WITH HUMIDITIES IN THE SINGLE DIGITS AREA WIDE.
RED FLAG WARNINGS MAY ALSO BE NEEDED AGAIN ON THURSDAY EAST OF THE
RIO GRANDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

20 NOVLAN
1 follow-up statement
976 
WWUS84 KEPZ 310246
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
846 PM MDT TUE MAR 30 2010

...THE RED FLAG WARNING HAS BEEN TERMINATED AS WINDS HAVE DIMINISHED
ACROSS THE AREA TO LESS THAN CRITICAL CRITERIA. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR WEDNESDAY AFTERNOON DUE TO EXPECTED HIGH WINDS
AND LOW HUMIDITY WITH HIGH TO VERY HIGH FIRE DANGER RATINGS. SIMILAR
CONDITIONS MAY OCCUR AGAIN EAST OF THE RIO GRANDE THURSDAY.

NMZ110>113-TXZ055-056-311500-
/O.CAN.KEPZ.FW.W.0002.000000T0000Z-100331T0300Z/
/O.CON.KEPZ.FW.A.0004.100331T1800Z-100401T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
846 PM MDT TUE MAR 30 2010

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE RED FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN
EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. 

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND A TROUGH
OF LOW PRESSURE AT THE SURFACE DEVELOPING OVER EASTERN NEW MEXICO
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON
AND EVENING. SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH
WITH HUMIDITIES IN THE SINGLE DIGITS ARE EXPECTED AREA WIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 4:31 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 30, 4:31 AM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT TUE MAR 30 2010

.SYNOPSIS...
WARM AND DRY SOUTHWEST WINDS WILL GIVE US NEAR RECORD HIGHS TODAY.
OUR WARM TEMPERATURES WILL CONTINUE THROUGH THURSDAY. ON FRIDAY AN
UPPER LEVEL STORM SYSTEM WILL BRING MUCH COOLER TEMPERATURES AND A
SLIGHT CHANCE FOR PRECIPITATION. THE WEEKEND WILL SEE SUNNY DRY
WEATHER.

&&

.DISCUSSION...
NEAR RECORD WARMTH IS EXPECTED TODAY AS OUR HIGHS WILL SOAR ALMOST
10 DEGREES ABOVE NORMAL. SOUTHWEST WINDS WILL BE THE REASON FOR
THE CONTINUED WARM UP. WINDS WILL APPROACH BREEZY CONDITIONS THIS
AFTERNOON. ON WEDNESDAY THE WARM DRY WEATHER WILL CONTINUE AS WE
ARE ABLE TO MIX DOWN EVEN STRONGER WINDS FROM ALOFT. WE WILL SEE
WINDS EASILY MAKE IT INTO THE WINDY CATEGORY BY WEDNESDAY
AFTERNOON. THURSDAY WILL BE A TRANSITION DAY FOR US AS WE BEGIN TO
FEEL THE INFLUENCE OF A STRONG BUT FAST MOVING UPPER LEVEL TROUGH.
THE TROUGH WILL ALSO HELP GIVE US A THIRD DAY OF EVEN STRONGER
WINDS. WE WILL PROBABLY NEED AT LEAST A WIND ADVISORY ON THURSDAY
AFTERNOON. THE TROUGH WILL MOVE THROUGH ARIZONA AND NEW MEXICO
THURSDAY EVENING THROUGH FRIDAY AFTERNOON. IT WILL BRING WITH A
SLIGHT CHANCE FOR LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS. RIGHT
NOW MOISTURE WITH THE SYSTEM DOESN'T LOOK TO GREAT SO I'M NOT
EXPECTING MUCH SNOW OR RAIN. IN ADDITION TO THE PRECIPITATION
CHANCES AND WIND THE SYSTEM WILL BRING IN A DECENT SHOT OF COOL
AIR. TEMPERATURES WILL HAVE BEEN RUNNING AROUND FIVE TO 10 DEGREES
ABOVE NORMAL THROUGH THURSDAY...BUT HIGHS ON FRIDAY WILL BE AT
LEAST 10 DEGREES BELOW NORMAL. THE WEEKEND WILL BE SUNNY AND DRY
AS TEMPERATURES QUICKLY REBOUND TO NEAR NORMAL ON SATURDAY AND
BACK ABOVE NORMAL ON SUNDAY. ON MONDAY ANOTHER FAST MOVING...BUT
WEAKER SHORT WAVE WILL GIVE US ANOTHER WINDY DAY.

&&

.AVIATION...30/12Z-31/12Z
GENERALLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. SURFACE
WINDS FROM THE SOUTHWEST 15 KTS GUSTING TO 25 KTS WILL DEVELOP
LATER THIS AFTERNOON. THEY MAY LEAD TO SOME MODERATE TURBULENCE
NEAR AND JUST DOWN WIND OF AREA MOUNTAINS.

&&

.FIRE WEATHER...
OUR VERY DRY WEATHER CONDITIONS WILL CONTINUE THROUGH THURSDAY.
WINDS WILL BE ON THE INCREASE TODAY AS NEAR RECORD HIGH
TEMPERATURES HELP TO MIX DOWN SOME STRONGER WINDS ALOFT. WE WILL
BE CLOSE AND MAY EVEN EXCEED RED FLAG CONDITIONS ACROSS PARTS OF
THE AREA TODAY. ON WEDNESDAY ALL AREAS WILL EXCEED RED FLAG
CONDITIONS AS STRONGER WINDS MOVE INTO THE AREA. THE RED FLAG
CONDITIONS MAY CONTINUE ON THURSDAY ESPECIALLY EAST OF THE RIO
GRANDE. ON FRIDAY AN UPPER LEVEL STORM SYSTEM WILL BRING MUCH
COOLER TEMPERATURES AND A SLIGHT CHANCE FOR LOWLAND RAIN AND
MOUNTAINS SNOW SHOWERS. SATURDAY AND SUNDAY WILL RETURN TO OUR DRY
WARM WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  51  84  58  79 /   0   0   0   0   0
SIERRA BLANCA TX        85  48  79  56  77 /   0   0   0   0   0
LAS CRUCES              84  48  82  53  77 /   0   0   0  10   0
ALAMOGORDO              83  48  79  52  76 /   0   0   0  10   0
CLOUDCROFT              59  34  59  37  60 /   0   0   0  10   0
TRUTH OR CONSEQUENCES   83  45  79  49  74 /   0   0   0  10  10
SILVER CITY             78  38  72  41  64 /   0   0   0  10  10
DEMING                  85  45  80  49  74 /   0   0   0  10  10
LORDSBURG               84  44  80  46  69 /   0   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ110>113.

TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

&&

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:09 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more31 hr

Nearby

Red Flag Warnings in New Mexico, 2010Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.